Michigan, 2016Tornado in Michigan, August 12, 2016
August 12, 2016 · NWS GRR · 1 event in 1 county or zone
An EF-0 tornado produced some damage several miles northwest of Fennville where one outbuilding was destroyed and a couple of homes incurred moderate damage to roofing and siding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF-0 tornado produced some damage several miles northwest of Fennville where one outbuilding was destroyed and a couple of homes incurred moderate damage to roofing and siding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 12, 12:39 PM EST, 31 minutes earlier.
Area forecast discussion, Aug 12, 12:39 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
139 PM EDT FRI AUG 12 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 256 AM EDT Fri Aug 12 2016
A slow moving cold front and associated wave of low pressure will
track eastward through the Great Lakes region today and tonight.
This system will bring with it abundant moisture that will lead to
rain for many locations. Some of the rain could be heavy and a few
thunderstorms could turn severe. A weak area of high pressure will
then build in for Saturday and into Sunday leading to a
diminishing potential for rainfall and lower temperatures.
&&
.SHORT TERM...(Today through Sunday)
Issued at 256 AM EDT Fri Aug 12 2016
The main concern is the potential for flooding and the risk for
some severe weather into tonight.
Looks like the convective complex over southern WI and northern IL
will weaken and track into southwestern parts of lower MI this
morning. The storms are elevated...but instability is strong with
ML cape values over 2000 j/kg out ahead of this system. This
should act to slow the weakening trend as it moves in. Locally
heavy rain possible with the storms today with PWAT values
climbing above 2 inches. Deep layer shear is not that strong
this morning...so any severe weather should be limited. This
afternoon the front is forecasted to be situated somewhere along
the I96 to I94 region. As the atmosphere destabilizes...new storms
should form. Deep layer shear will be on the increase...so the
risk for some severe weather will be on the increase as well.
Tonight could end up rather busy. The boundary lifts north as the
mid level wave tracks in from the west. First concern is flooding.
The low level boundary becomes nearly parallel to the deep west
southwest flow. This flow backs somewhat as the wave moves in.
This can lead to training echoes. Given the low lcls...very high
pwat values over 2 inches and thin deep cape...it appears a very
efficient heavy warm rain event could unfold. These situations
could easily lead to multiple inches of rain. The degree of any
flooding will likely be determined by how much training occurs. Todays
convection could alter the setup considerably...so uncertainty
exists. No watch at this time. However close monitoring is
warranted. Deep layer shear could support some organized storms as
well...with damaging winds the main risk.
The main band of rain should shift east of Lansing and Jackson
either later tonight or Saturday morning. Will feature diminishing
POPs Saturday as dry air advection develops during the day.
.LONG TERM...(Sunday night through Thursday)
Issued at 256 AM EDT Fri Aug 12 2016
Slightly better chance that we may see a few showers or storms over
the region Tuesday through Thursday, but not all areas will see rain.
An upper trough over the middle of the nation on Monday will
gradually move toward the Great Lakes. It appears one wave passes
through Tuesday afternoon, then another Wednesday afternoon. Both
short waves could bring some rain. However, there does not appear
to be a well defined surface feature so will only have
isolated/widely scattered showers/storms mentioned.
Temps still look rather uniform through early to mid week, largely
80 to 85 each day, with H8 temps holding between 14C and 17C.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 139 PM EDT Fri Aug 12 2016
I expect a the line of thunderstorms currently just off shore from
MKG to BEH to move on shore and reach MKG by 19z, GRR by 20z, and
JXN by 23z. There will likely be a quite period between the line
of thunderstorms and the showers/isolated thunderstorms with the
system moving through. This system will lead to widespread IFR
across the area due to rain, fog and low cigs. The precipitation
should be done by sunrise or so but the low clouds may linger
through the morning.
&&
.MARINE...
Issued at 256 AM EDT Fri Aug 12 2016
Some risk for building waves this morning as a southwest flow
tries to setup over the southern end of Lake MI. With the frontal
zone meandering over this region through tonight...waves may
struggle to build much. However lines of thunderstorms will be
possible...that could support locally high waves. Will hold off on
any marine headlines for now. Will continue to highlight the risks
in the Hazardous Weather Outlook.
&&
.HYDROLOGY...
Issued at 328 PM EDT Thu Aug 11 2016
Dry weather since the beginning of August has promoted near to
below average river levels and dry soil. Deep atmospheric
moisture will advect our way and will be maximized on Friday.
Precipitable water values over 2.00 inches are being advertised in
models including the GFS and ECMWF. PW values this high are in the
range of daily records for the DTX-FNT-MTC-TOL upper air sounding
climatology (since 1948). There have only been a handful of
soundings taken in that area which had greater than 2.25 inch PW.
Conditionally unstable lapse rates will be in place, and lift from
a wave along the front should touch off thunderstorms Friday into
Saturday morning. With the high PW values expected with no
substantial dry layers, any thunderstorms will be efficient
rainfall producers. If any localized backbuilding and training
occurs, at least minor flooding is possible in low spots and urban
areas.
&&
.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK
AVIATION...WDM
HYDROLOGY...CAS
MARINE...MJS
Hazardous weather outlook, Aug 12, 2:54 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 AM EDT FRI AUG 12 2016
MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
354 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT. AN ELEVATED RISK FOR
FLOODING EXISTS. URBAN AND POOR DRAINAGE AREAS LOOK MOST PRONE.
IF THE THUNDERSTORMS REPEAT OVER THE SAME AREA...SMALLER STREAMS
AND RIVERS COULD SEE FLOODING AS WELL.
A MARGINAL RISK FOR SEVERE WEATHER EXISTS...MAINLY ALONG AND SOUTH
OF A MUSKEGON TO LANSING LINE. DAMAGING WINDS ARE THE PRIMARY
RISKS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HEAVY RAIN COULD PERSIST INTO EARLY SATURDAY MORNING WITH
FLOODING POSSIBLE.
NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.
LMZ844>849-130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
354 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS COULD CONTAIN GUSTY WINDS AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES. WAVES COULD BE LOCALLY HIGHER NEAR AND
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.
In the hours before
Local storm report, Aug 12, 9:18 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1018 AM EDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 1 W SHELBYVILLE 42.59N 85.66W
08/12/2016 E1.30 INCH ALLEGAN MI PUBLIC
VIA SOCIAL MEDIA. RADAR SUGGESTS THIS IS A 2
HOUR TOTAL BETWEEN 430 AM AND 630 AM.
0645 AM HEAVY RAIN FREEPORT 42.76N 85.31W
08/12/2016 E1.20 INCH BARRY MI BROADCAST MEDIA
VIEWER REPORT. FELL BETWEEN 245 AND 645 AM
ACCORDING TO RADAR .
0647 AM HEAVY RAIN 1 NE IRVING 42.70N 85.40W
08/12/2016 M2.38 INCH BARRY MI MESONET
3 HOUR TOTAL. 1.15 INCHES WAS RECORDED IN 1
HOUR. CWOP STATION 1 ENE IRVING /D3807/.
0650 AM HEAVY RAIN 2 WNW BRADLEY 42.64N 85.68W
08/12/2016 M1.08 INCH ALLEGAN MI MESONET
3 HOUR TOTAL. CWOP STATION 2 WNW BRADLEY
/C5467/.
0700 AM HEAVY RAIN 2 W WAYLAND 42.67N 85.68W
08/12/2016 M1.61 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
IN 3 HOURS BETWEEN 330 AM AND 630 AM.
COCORAHS STATION 1 W WAYLAND /MI-AN-1/.
0700 AM HEAVY RAIN 1 NNE SHELBYVILLE 42.61N 85.63W
08/12/2016 M1.22 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
IN 3 HOURS BETWEEN 330 AM AND 630 AM.
COCORAHS STATION 1 NE SHELBYVILLE
/MI-AN-18/.
0700 AM HEAVY RAIN 1 NNE HOPKINS 42.64N 85.76W
08/12/2016 M1.14 INCH ALLEGAN MI CO-OP OBSERVER
24 HOUR TOTAL. RADAR CONFIRMS THE RAIN FELL
IN ABOUT 3 HOURS ENDING AT 630 AM EDT. CO-OP
OBSERVER STATION HOPKINS 1 N /HPKM4/.
0730 AM HEAVY RAIN 1 ENE CASTLE PARK 42.76N 86.18W
08/12/2016 M1.24 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
IN 4 HOURS BETWEEN 3 AM AND 7 AM. COCORAHS
STATION 1 ENE CASTLE PARK /MI-AN-16/.
0800 AM HEAVY RAIN 5 ENE SAUGATUCK 42.68N 86.11W
08/12/2016 M1.08 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS IT ALL FELL
WITHIN 5 HOURS BETWEEN 2 AM AND 7 AM.
COCORAHS STATION 5 ENE SAUGATUCK /MI-AN-23/.
&&
CASSpecial weather statement, Aug 12, 12:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 PM EDT FRI AUG 12 2016
MIZ056-064-071-121815-
VAN BUREN MI-ALLEGAN MI-OTTAWA MI-
124 PM EDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA...WESTERN ALLEGAN
AND WESTERN VAN BUREN COUNTIES UNTIL 215 PM EDT...
AT 122 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES WEST OF HOLLAND TO 16 MILES
WEST OF SAINT JOSEPH. MOVEMENT WAS EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH CLOUD TO GROUND LIGHTNING STRIKES. TORRENTIAL DOWNPOURS MAY
LEAD TO TEMPORARY FLOODING SEVERAL INCHES DEEP ON SOME ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
HOLLAND... SOUTH HAVEN... VAN BUREN SP...
HUDSONVILLE... ZEELAND... HARTFORD...
BANGOR... FENNVILLE... SAUGATUCK...
SAUGATUCK SP... BEECHWOOD... JENISON...
COVERT... GANGES... KEELER...
HAMILTON... DOUGLAS... LAWRENCE...
BLOOMINGDALE... BREEDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4249 8625
4271 8621 4288 8621 4289 8579 4207 8604
TIME...MOT...LOC 1719Z 272DEG 17KT 4281 8647 4214 8682
CASTornado, Allegan
- When
- August 12, 1:10 PM EST to 1:12 PM EST
- Where
- Allegan County, 2.3 mi SE of Douglas to 3.02 mi NW of Fennville
- Rating
- EF0
- Path length
- 1.08 mi
- Path width
- 50 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.627, -86.168
An EF-0 tornado touched down briefly near Riverside road. One outbuilding was destroyed and two homes incurred minor siding and roofing damage from debris and fallen trees. Significant tree damage was observed along a path that was about a quarter of a mile long and 25 to 50 yards wide.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
- Flash Flooding and Flooding in Missouri, August 12 to 15, 2016$1,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654691.